Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 24, 2018, 1:27 AM CDT for Aitkin County, Crow Wing County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 1:27 AM CDT (06:27 UTC)
- Expired
- May 24, 2018, 2:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aitkin County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 136 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS53 KDLH 240627
SVRDLH
MNC001-035-240700-
/O.NEW.KDLH.SV.W.0002.180524T0627Z-180524T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
127 AM CDT THU MAY 24 2018
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
West central Aitkin County in east central Minnesota...
Northeastern Crow Wing County in east central Minnesota...
* Until 200 AM CDT
* At 127 AM CDT, a severe thunderstorm was located near Cuyuna, or 16
miles northeast of Brainerd, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crosby, Crosslake, Emily, Ironton, Cuyuna, Mission, Wolford,
Trommald, Pine Knoll, Cuyuna Country State Park, Upper Mission
Lake, and Lower Mission Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4646 9396 4656 9413 4677 9401 4660 9370
TIME...MOT...LOC 0627Z 220DEG 10KT 4656 9400
HAIL...1.00IN
WIND...60MPH
$$
Melde2 follow-up statements
889
WWUS53 KDLH 240639
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
139 AM CDT THU MAY 24 2018
MNC001-035-240700-
/O.CON.KDLH.SV.W.0002.000000T0000Z-180524T0700Z/
Aitkin MN-Crow Wing MN-
139 AM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WEST CENTRAL AITKIN AND NORTHEASTERN CROW WING COUNTIES...
At 139 AM CDT, a severe thunderstorm was located near Cuyuna, or 19
miles northeast of Brainerd, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crosslake, Emily, Cuyuna, Mission, Wolford, and Pine Knoll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4651 9394 4659 9409 4677 9401 4660 9370
TIME...MOT...LOC 0639Z 215DEG 10KT 4659 9398
HAIL...1.00IN
WIND...60MPH
$$
Melde152
WWUS53 KDLH 240653
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
153 AM CDT THU MAY 24 2018
MNC001-035-240702-
/O.EXP.KDLH.SV.W.0002.000000T0000Z-180524T0700Z/
Aitkin MN-Crow Wing MN-
153 AM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AITKIN AND
NORTHEASTERN CROW WING COUNTIES WILL EXPIRE AT 200 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail and gusty winds to 45 mph are still possible with this
thunderstorm.
LAT...LON 4651 9394 4659 9409 4677 9401 4660 9370
TIME...MOT...LOC 0652Z 220DEG 10KT 4661 9395
$$
MeldeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:30 AM CDT, 57 minutes earlier.
Area forecast discussion, May 24, 12:30 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1230 AM CDT Thu May 24 2018 .UPDATE... Issued at 1227 AM CDT Thu May 24 2018 Updated for the 06z Aviation Discussion below. UPDATE Issued at 719 PM CDT Wed May 23 2018 Showers were percolating just south of the Brainerd Lakes region at 7pm. A few thunderstorms were located southwest of these showers toward Alexandria. This activity was occurring on the leading edge of a good push of warm air advection, and a coupled jet structure between 850-250mb. Look for the showers and storms to continue to develop and spread northeastward through the evening. && .SHORT TERM...(This evening through Thursday night) Issued at 345 PM CDT Wed May 23 2018 Chances for showers and thunderstorms should rapidly increase tonight from south to north across the Northland, as a 30-35 knot low level jet impinges on a fairly strong WNW-ESE gradient of low level moisture and instability currently located across southern MN. Deep layer shear is pretty weak tonight along this northward- retreating warm frontal zone, but the low level forcing should be moderately strong, and aided by some 925-850 mesoscale frontogenesis forcing for ascent. Thus, it's not entirely out of the question that a few storms later tonight could become rather strong with some small hail and gusty winds. Some storms are likely to linger into the day Thursday, especially across northern/northeast Minnesota and northern Wisconsin where the residual low level jet will still be focused through midday along the warm frontal zone. The warm sector should reload during the afternoon, with initiation of additional storms along a mass convergence axis that is forecast to set up in the eastern Dakotas. Deep layer shear once again will not be particularly strong, but will likely be sufficient for a few strong/severe storms Thursday evening to our west, which should then organize into a cluster of storms that will move eastward across central and northern Minnesota Thursday night and Friday morning. Additional storms could also develop along the Canadian border region Thursday evening if the warm frontal zone does not move as far northward into Ontario as currently forecasted by the model mass fields. The best chance for strong or severe storms across the Duluth CWA is expected to be Thursday night when strong wind gusts and large hail could accompany the strongest storms. .LONG TERM...(Friday through Wednesday) Issued at 345 PM CDT Wed May 23 2018 Chances for showers and thunderstorms will continue through the early part of the Memorial Day weekend as a warm and rather humid airmass remains in place across most of the region, and a series of weak disturbances move across the region. Given available guidance, it appears that chances for precip will diminish from west to east Saturday night and Sunday as weak cold front moves thought the area followed by high pressure. Warmer and more humid conditions may then return to the region by the middle part of next week, and this could be accompanied by more showers and thunderstorms as a large scale trof moves toward the region from the Rocky Mountain region. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1230 AM CDT Thu May 24 2018 High pressure will be nearby through the forecast with VFR. However, scattered showers and isolated thunderstorms are possible through 12Z in the vicinity of the terminals and have a VCSH mention. LLWS will affect BRD from 09-13Z as a low level jet clips the terminal. Gusty surface winds will develop by mid to late morning as the showers and storms end. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 81 61 85 / 60 20 50 30 INL 58 86 61 83 / 50 40 40 40 BRD 61 87 62 87 / 50 30 50 10 HYR 60 87 64 86 / 50 20 50 30 ASX 51 86 62 84 / 60 40 50 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JTS AVIATION...GSF/JTS
Hazardous weather outlook, May 23, 10:36 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1036 PM CDT Wed May 23 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1036 PM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight SCattered thunderstorms are possible from the Siren area, west to northwest to the Aitkin, Brainerd Lakes, and Walker areas. A chance for thunderstorms will occur across the rest of the Northland late tonight. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms will remain possible Thursday and they could be strong during the afternoon and evening. Thunderstorms will be likely across much of the Northland Thursday night through Friday night. Some of these storms could be strong to severe, possibly producing damaging winds and large hail. The best chances of showers and storms during this time frame will be Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated tonight. LSZ121-140>148-241030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1036 PM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There is a slight chance of thunderstorms over western Lake Superior tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of thunderstorms will be possible over western Lake Superior Thursday through Friday night. Some thunderstorms could be strong to severe, with gusty winds, large hail, and lightning as the main threats. The best chances of thunderstorms will be during the Thursday night and Friday morning time frame. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 24, 12:17 AM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Duluth MN 1217 AM CDT THU MAY 24 2018 MNZ034-036-240545- Crow Wing-South Aitkin- 1217 AM CDT THU MAY 24 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL AITKIN AND SOUTHEASTERN CROW WING COUNTIES... At 1216 AM CDT, an area of strong thunderstorms was near Ironton, or 8 miles northeast of Brainerd, moving northeast at 25 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Brainerd, Crosby, Aitkin, Ironton, Deerwood, Cuyuna, Upper South Long Lake, Merrifield, South Long Lake, Cedar Lake, Bay Lake, Wolford, Riverton, Trommald, Woodrow, Ripple Lake, Cuyuna Country State Park, Farm Island Lake, Legionville, and Pine Knoll. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4629 9406 4644 9421 4667 9386 4646 9363 TIME...MOT...LOC 0516Z 233DEG 20KT 4642 9405 Melde
Special weather statement, May 24, 12:53 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
1253 AM CDT THU MAY 24 2018
MNZ034-240630-
Crow Wing-
1253 AM CDT THU MAY 24 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CROW WING COUNTY...
At 1253 AM CDT, a strong thunderstorm was near Ironton, or 10 miles
northeast of Brainerd, moving northeast at 15 mph.
Wind gusts up to 45 mph, nickel-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Crosby, Crosslake, Ironton, Deerwood, Cuyuna, Merrifield, Mission,
Wolford, Riverton, Trommald, Woodrow, Cuyuna Country State Park,
Upper Mission Lake, Edward Lake, and Lower Mission Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4668 9410 4655 9381 4653 9381 4638 9408
4647 9421
TIME...MOT...LOC 0553Z 222DEG 11KT 4648 9408
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:17 AM CDT | Special Weather Statement | DLH | Crow Wing | 28 min |
| May 24, 12:53 AM CDT | Special Weather Statement | DLH | Crow Wing | 37 min |
| May 24, 12:57 AM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 33 min |
| May 24, 2:06 AM CDT | Special Weather Statement | DLH | Aitkin | 24 min |
| May 24, 2:57 AM CDT | Special Weather Statement | DLH | Pine | 33 min |
| May 24, 5:09 AM CDT | Special Weather Statement | DLH | Pine | 51 min |
| May 24, 5:22 AM CDT | Areal Flood Advisory | DLH | Aitkin, Pine | 3 hr |
| May 24, 7:07 AM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Pine | 2 hr |
| May 24, 12:43 PM CDT | Special Weather Statement | DLH | Cass | 17 min |
| May 24, 12:58 PM CDT | Special Weather Statement | DLH | Cass | 17 min |
| May 24, 1:17 PM CDT | Special Weather Statement | DLH | Cass | 13 min |
| May 24, 1:38 PM CDT | Special Weather Statement | DLH | Itasca | 22 min |
| May 24, 2:13 PM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| May 24, 2:56 PM CDT | Special Weather Statement | DLH | Aitkin | 19 min |
| May 24, 2:58 PM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| May 24, 3:03 PM CDT | Special Weather Statement | DLH | Pine | 12 min |
| May 24, 3:17 PM CDT | Special Weather Statement | DLH | Aitkin | 13 min |
| May 24, 3:32 PM CDT | Special Weather Statement | DLH | Itasca | 13 min |
| May 24, 3:51 PM CDT | Special Weather Statement | DLH | Itasca | 24 min |
| May 24, 4:11 PM CDT | Special Weather Statement | DLH | Saint Louis | 19 min |
| May 24, 4:35 PM CDT | Special Weather Statement | DLH | Aitkin | 25 min |
| May 24, 4:45 PM CDT | Special Weather Statement | DLH | Saint Louis | 15 min |
| May 24, 5:11 PM CDT | Special Weather Statement | DLH | Saint Louis | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.